A novel neuromuscular syndrome associated with clenbuterol-tainted heroin

  • Manini A
  • Labinson R
  • Kirrane B
 et al. 
  • 18

    Readers

    Mendeley users who have this article in their library.
  • 9

    Citations

    Citations of this article.

Abstract

BACKGROUND: Clenbuterol is a potent, long-acting beta-adrenergic agonist that has been reported as an adulterant of heroin. We describe an atypical syndrome in five users of clenbuterol-tainted heroin.

METHODS: All cases were referred to a regional Poison Control Center. Urine and blood were analyzed using gas and liquid chromatography as well as mass spectrometry.

CASE SERIES: Five heroin users presented with a syndrome characterized by muscular spasm, tremor, hyperreflexia, and elevated serum creatine phosphokinase concentrations. All patients lacked findings of acute clenbuterol toxicity but tested positive for clenbuterol and negative for strychnine and a battery of common potential adulterants.

CONCLUSIONS: We report five cases of a novel neuromuscular syndrome in users of clenbuterol-adulterated heroin. It is unclear whether these reactions represent an atypical response to clenbuterol or another unidentified contaminant.

Author-supplied keywords

  • Adverse effects
  • Disease outbreaks
  • GC/MS
  • Opioids
  • Toxins

Get free article suggestions today

Mendeley saves you time finding and organizing research

Sign up here
Already have an account ?Sign in

Find this document

Authors

  • Robert M. Labinson

  • Barbara Kirrane

  • Robert S. Hoffman

  • Rama Rao

  • Marina Stajic

Cite this document

Choose a citation style from the tabs below

Save time finding and organizing research with Mendeley

Sign up for free